If you’ve read even two or three of my blog posts in the recent past, you’ve probably witnessed me complaining that I can’t sleep. Insomnia isn’t a new problem for me, but it’s been much worse over the past year or so.
Last week I went back to see Tabitha again. “I’m feeling desperate,” I texted her ahead of time, requesting an appointment. “It can take me more than two hours to fall asleep, sometimes even longer. I sleep at best an hour or so at a time, then I wake up. Sometimes I go back to sleep quickly, but other times I’ll be awake again for ages. Most nights lately I’m sleeping only four to five hours, with interruptions. I’m frustrated, discouraged, and immensely exhausted…”
Tabitha is incredibly responsive. She was fully booked during the week, but she had me meet her at her office at 9am on Saturday. (No, she doesn’t usually see clients on the weekend.)
Not only that, but I’m sure she was one of those conscientious, straight-A students. When I got there, she’d already been researching options. We have tried a lot of medications over the past 12 months, trying to find something that will help me sleep. Mostly she tries some additional anti-depressant that has sleepiness as a common side effect. Unfortunately, I haven’t been able to tolerate hardly anything, or not for very long. Most commonly I get tingliness that builds and builds, getting worse each day until I feel like I want to rip my skin off. Sometimes it makes the sleeping worse. Other times it sends me straight to the bottom of Depression Swamp. I’ve tried sometimes to keep taking things for a couple of weeks to see if I’ll adjust, but every time I’ve reached a point where I can’t tolerate the side effects any more.
The only exception to that has been gabapentin, which I started taking in August. It did seem to help for a while. It even eliminated the pain I typically have in my feet in the morning. Since early January, however, I have feel worse within an hour of taking it each evening (tinglier, more depressed). And meanwhile, my sleep has deteriorated.
Given this history, I’m pretty nervous to try anything new. “But I’m also nervous not to try something,” I tell her on Saturday. “I’m supposed to fly to DC on Wednesday, and then on Thursday I have an all-day work meeting starting at 8am east-coast time (which will be 5am for my west-coast body). Friday will be another early start. I’m afraid I won’t be able to think straight if I can’t get some sleep.”
Tabitha suggests we try Abilify to augment the anti-depressants I already take (Effexor and Wellbutrin). I actually have a little bit of experience with this medication, not for myself, but for my son with autism. He went through a very difficult period right after high school. I think the demands of the “real world” were so overwhelming for him that he kind of fell apart. Abilify is actually an antipsychotic that seems to serve a lot of different purposes, including taming some of the anxious anger my son was experiencing. I hadn’t heard of it for depression, though, and I especially hadn’t thought of it as a sleep aid.
Part of me wants to protest, “Not another drug! Maybe let’s get rid of what I have.” Another part of me, remembering my last effort to taper off Effexor, decides to trust Tabitha.
“Anyway, you aren’t traveling for a few days,” she tells me. “You have time to try it and see if it works for you.”
She writes me a prescription specifically for the brand-name drug, not the generic. She’s okay with some generics, but not for everything. And she gives me a coupon from the company to get the prescription for $5.
I trot off dutifully to the pharmacy and give in the prescription, saying I’ll pick it up a bit later; I live just around the corner. But it turns out they won’t be able to fill it until Monday, so I spend the weekend, not sleeping much, as usual. The fact that I’m able to take a two-hour nap on Sunday afternoon, however, makes me wonder again if it’s the gabapentin I take at night that is bothering me. Maybe it’s easier to sleep when my body hasn’t had any for 18 hours?
On Monday, I go to pick up the Abilify. The pharmacist tells me my insurance won’t pay fr the brand-name drug. “No problem,” I say, whipping out the magic coupon. Mysteriously, the coupon will not work with the pharmacy’s computer.
“Okay, how much is it without the coupon?” I ask.
“It’s expensive,” the pharmacist says. “$1459.”
I’m not missing a decimal point there. It literally costs one thousand, four hundred and fifty nine dollars for a one-month supply.
Never mind that then. I text Tabitha and tell her Abilify is not going to be an option. She suggests a prescription for clonazepam, something I can have with me “just in case.” I waver. I used to take clonazepam for several years and painstakingly weaned myself off in the summer and fall of 2016, convinced it was contributing to my low energy and worried about negative things I’d heard about benzos.
But sleep, the promise of sleep…
I accept the prescription and take it for the first time on the night before my trip to DC. I fall asleep ten minutes after I crawl into bed and don’t wake up for five hours. Even after that, I fall back to sleep until my alarm goes off. It’s the best I’ve slept in at least six weeks.
I bring the clonazepam along on my trip and sleep well, despite the time difference. (The fabulously comfortable bed at the Marriott may have helped a little, too.) I get home late Friday night and even back in my own less luxurious bed, I sleep well again.
I try to remember why I worked so hard to get off clonazepam. I tell myself that it is an addictive substance and even at therapeutic doses, it can be a problem taking it for a long time, as I did before. And yet, I’m so relieved to get some sleep at last. I don’t know what to do, longer term, but tonight I’ll swallow another tablet, welcoming the knowledge that brain and body will get to rest.
Image: Modified from Creative Commons.
I’m so glad you finally got some decent sleep. It does sound like the clonazepam is a good short term solution, even if as you say you’re going to have to work out something else for the longer term.
Also, just in case Abilify ever becomes an option in the future due to sorting out the cost issue – Tabitha seems very thorough and I’m sure she would have discussed with this you already, but all of the atypical antipsychotics cause metabolic problems and can worsen diabetic control and shift pre-diabetes into frank diabetes. Abilify seems to be the safest but this is still only a relative rather than absolute safety (some studies claim it is completely okay, others are less certain). I know from previous posts that this is an issue for you. In the end it comes down to risk management and balancing competing needs, and you and your care team are the only ones placed to make those judgements, but it’s important to have the necessary information to do this.
Thank you for bringing this up–I went and read up on it. It’s a real concern for me. I don’t know if Tabitha forgot about it (seems unlikely though) or if she felt a very small dose wouldn’t be an issue. If we go back to trying to get it, I’ll definitely ask her.
Besides appreciating your many insights and kind support, I also benefit a lot from your medical knowledge. Thank you for sharing that.
LikeLiked by 1 person
I’m glad you are getting sleep. I know it’s scary to take meds and the worry of depending on them is hard. I always feel like once I get a few weeks of decent sleep, then I’m able to think clearly and work towards finding a solution.
As a side note, I take gabapebtin for my fibromyalgia—- it’s a ridiculously high dose, and it makes me groggy, but it does help with the pain.
As I talk about this more, I’m finding a lot of people take gabapentin. Most people seem to tolerate it pretty well. Do you have any issues with it besides the grogginess? Could you still benefit from a lower dose that wouldn’t make you so groggy?
The unfortunate thing is that a therapeutic dose for fibro is 1200mg or more. It makes me feel sort of groggy and lethargic all day but the reduction of pain is worth those side effects for now. Other side effects can include sweating, insomnia (already an issue) and weight gain (hard to say if meds or my not starving/not purging but still binging have added to that). I do know that there are other meds that work similarly, but I’m hesitant to try something else since I know that this works.
I know how that is, I mean accepting side effects you don’t like because they are still better than the illness. And yet there’s a part of me that is always asking, “is there no way to make this better without the insomnia, the tingling, the muscle spasms, or whatever other side effects of the moment?”
I absolutely wonder if there is something better. I just don’t know if there is at the moment. Maybe one day?
Eep. Sleep is amazing and legitimate gold when you’ve been deprived so long, but I feel like it would be wrong of me not to say that that was the exact drug that I took a year ago and ended up having a seizure trying to come off of. Please be careful. Benzos are powerful and seizures are not fun. Feel free to ask me any questions. And please be safe.
Having a seizure does sound scary! How much were you on and how fast or slow did you come off?
I think I was on 1mg for a couple of months everyday. I developed a bit of a problem with it and chose to stop cold turkey. BIG mistake. Just be careful. The addiction sneaks up on ya.
When I weaned myself off last time, I think I took three months to do it and by the end was breaking a 0.5 mg tablet into 4 pieces… I can’t imagine how hard it must have been to go cold turkey!
LikeLiked by 1 person
[…] week, I started taking clonzepam again, and even though I know it’s not a sustainable solution over the long haul, it’s […]